Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Paducah, KY

July 10, 2021Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 10, 2021, 7:53 PM CDT for Stoddard County, Missouri. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 7:53 PM CDT (00:53 UTC)
Expired
Jul 10, 2021, 8:45 PM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:23 PM CDTFUNNEL CLOUD1 Nnw Dexter, MOREPORT FROM DEXTER POLICE DEPARTMENT OF FUNNEL CLOUD NEARING THE GROUND NEAR HIGHWAY 60 NORTH OF THE SOUTHEAST HEALTH CENTER IN STODDARD COUNTY. REPORT RELAYED BY THE MISSOURI STATE HIGHWAY PATROL TROOP E.
Jul 10, 8:32 PM CDTTORNADO3 Nw Dexter, MOTORNADO REPORTED ON THE GROUND AT TIME OF REPORT.
Jul 10, 8:49 PM CDTFUNNEL CLOUD1 N Essex, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:01 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS53 KPAH 110053
SVRPAH
MOC207-110145-
/O.NEW.KPAH.SV.W.0074.210711T0053Z-210711T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
753 PM CDT Sat Jul 10 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Stoddard County in southeastern Missouri...

* Until 845 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located near Dudley, or 8
  miles northwest of Dexter, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dexter around 800 PM CDT.
  Bloomfield around 810 PM CDT.

Other locations in the path of this severe thunderstorm include Essex
and Morehouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 9019 3700 8973 3699 8972 3695 8972
      3693 8969 3689 8969 3688 8970 3686 8969
      3686 8970 3678 8970 3675 9017
TIME...MOT...LOC 0053Z 260DEG 31KT 3685 9011 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

PS
1 follow-up statement
552 
WWUS53 KPAH 110106
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
806 PM CDT Sat Jul 10 2021

MOC207-110145-
/O.CON.KPAH.SV.W.0074.000000T0000Z-210711T0145Z/
Stoddard MO-
806 PM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL STODDARD COUNTY...

At 805 PM CDT, a severe thunderstorm was located near Bloomfield,
moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Bloomfield, Essex and Morehouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 9010 3700 8973 3699 8972 3695 8972
      3693 8969 3689 8969 3688 8970 3686 8969
      3686 8970 3678 8970 3680 9008
TIME...MOT...LOC 0105Z 260DEG 28KT 3686 9002 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:57 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 10, 6:57 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
657 PM CDT Sat Jul 10 2021

.UPDATE...
Issued at 657 PM CDT Sat Jul 10 2021

Will be clearing out much, if not all, of southern Illinois from the
Severe Thunderstorm Watch shortly. Will need to leave southeast
Missouri going for another hour or two.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 329 PM CDT Sat Jul 10 2021

SPC mesoanalysis indicates that over 2000J/kg of mixed-layer CAPE has
developed across the region. However, the shear across the region
remains weak despite the mid-level low to the northwest of the
area and the presence of at least one MCV. The primary surface
boundary has lifted north of the region leaving southwesterly
low-level flow over our entire region.

Look for continued scattered thunderstorms through the late
afternoon and evening, but how organized they will be is in doubt
at this time. The latest HRRR output validates the lack of shear
indicated in the mesoanalysis by not showing the bowing segments
that earlier runs showed. It appears that the damaging wind
threat is decreasing. However, low-level lapse rates are rather
steep and DCAPE is approaching 1000 J/kg. Both parameters are
maximized over west Kentucky. If the storms are able to grow
upscale, we could still see some damaging winds, especially across
southeast Missouri and southern Illinois.

Most, if not all, of the convection should be southeast of our
region by 06Z, but the HRRR does develop some scattered convection
overnight across the area so will keep chance PoPs just in case
the HRRR has that right.

As the mid/upper-level low descends on the region Sunday, any
semblance of shear will be limited to west Kentucky and the HREF
indicates that it will be weak even there. Also, low clouds will
likely hold down heating and instability well below today's
levels. The cold front is forecast to reach far northwest portions
of the region in the afternoon and then stall out into Monday. The
front could focus convective development in southeast Missouri
and southern Illinois in the afternoon. Really see no reason why
convection would be very organized, but should see decent
coverage. It will try to push east across the region through the
evening.

For Monday while the mid/upper-level trough will not make much
eastward progress, much of its energy will be drawn northeast as a
trough moves east across southern Canada. Any reasonable shear and
instability will likely44 be focused to our east, so we will
focus our PoPs on Monday in Kentucky and Indiana, however, the
NBM-based PoPs are likely too high given the situation.

As for the Flash Flood Watch, we plan to leave it alone for now.
The heavy rainfall will be done by 06Z, but will allow later
shifts to cancel early, if needed. We briefly considered
expanding it southward with some concern for training along the
southern border of the region this evening. However, the latest
HRRR is not as bullish on training down there. In general,
convective elements should be moving fast enough to prevent
widespread significant flooding, but the brief intense rates may
briefly overwhelm drainages, causing more of a nuisance flooding
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CDT Sat Jul 10 2021

The upper air pattern starts out on Tuesday with a 500h trough over
Missouri, along our western edge. By Wednesday this trough weakens
considerably and our flow is weak, but almost zonal with weak
ridging along both coasts. On Thursday, the clusters have a weak
trough over the upper midwest, in the area of Minnesota. This trough
sharpens up a bit on Friday generally along a Wisconsin to eastern
Oklahoma line. There is some variability in placement among the
clusters, but nothing too significant. By Saturday there is more
variability in location and time of the trough ranging from a
moderate strength over the Great Lakes down to PAH to more of an
open wave somewhere over the Great Lakes.

The main precipitation pattern during this period has most of the
precipitation from MS into central KY on Tuesday. Wednesday looks to
be the driest day as the next system forms over the northern Plains.
This spreads into the upper midwest on Thursday and settles over the
Ohio Valley Friday into Saturday as the surface cold front becomes
more east-west over either central Illinois/Indian or maybe a bit
farther south closer to the Ohio River.

Seasonal temperatures expected with upper 80s to around 90 for
highs. Dew points are forecast to be in the upper 60s to lower 70s
throughout the period.

&&

.AVIATION...
Issued at 657 PM CDT Sat Jul 10 2021

The convection is reasonably on schedule. KMVN is already in the
clear and the other TAF sites should be done by 03Z. Some gusty
winds up to 35kts will be possible along with IFR conditions. IFR
or lower MVFR ceilings are still expected to develop over all
sites overnight and linger through much of Sunday. Scattered
convection will be possible throughout the area Sunday afternoon,
but will leave it out at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     011-013>016-018>021.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...PS
AVIATION...DRS
Hazardous weather outlook, Jul 10, 3:46 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Sat Jul 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are forecast through this evening. A few
strong to severe storms will be possible, mainly over southeast
Missouri and southern Illinois. Damaging winds and hail will be
the primary severe hazards.

There is a Flash Flood Watch in effect through tonight for most
of the area. Refer to the Watch product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms with the highest chances on
Sunday and Monday, and again Friday. Locally heavy rainfall will
be the main hazard with the storms. No organized severe weather is
expected, but an isolated strong to severe storm is not out of
the question.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Missouri and southern Illinois should
be activated for Severe Thunderstorm Watch #365 valid until 10
PM. Spotter activation will also be possible over the rest of the
region through this evening.

DRS/PJS

In the hours before

Special weather statement, Jul 10, 7:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
710 PM CDT Sat Jul 10 2021

INZ081-082-086-087-KYZ018-110100-
Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-Henderson KY-
710 PM CDT Sat Jul 10 2021

...SPECIAL WEATHER STATEMENT...

At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Patoka to 7 miles northwest of Corydon.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Boonville, Newburgh, Chandler, Fort
Branch, Oakland City.

LAT...LON 3842 8707 3802 8715 3793 8727 3788 8727
      3789 8731 3782 8732 3778 8727 3776 8729
      3773 8739 3774 8776 3776 8777 3777 8782
      3782 8786 3788 8784 3790 8770 3820 8769
      3820 8774 3845 8766 3845 8760 3849 8758
TIME...MOT...LOC 0009Z 288DEG 22KT 3842 8761 3781 8780

York
Local storm report, Jul 10, 7:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 W FAIRFIELD           38.38N 88.39W
07/10/2021                   WAYNE              IL   EMERGENCY MNGR

            TELEPHONE LINES DOWN. WEIGHTED TABLES AT A
            MEXICAN RESTAURANT BLOWN OVER. TIME
            ESTIMATED FROM RADAR.

&&

KES
Local storm report, Jul 10, 7:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLOOD            3 W NEWBURGH            37.95N 87.46W
07/10/2021                   VANDERBURGH        IN   TRAINED SPOTTER

            STREET FLOODING IN ANGEL MOUNDS AREA. ALSO,
            REPORTED 30-40 MPH WINDS AT TIME OF REPORT.
            STORM TOTAL RAINFALL FOR THE DAY SO FAR WAS
            2.6 INCHES.

&&

KES
Local storm report, Jul 10, 7:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     1 NNW MELODY HILL       38.04N 87.53W
07/10/2021  M44 MPH          VANDERBURGH        IN   ASOS

            AUTOMATED SURFACE OBSERVATION SYSTEM WIND
            REPORT FROM EVANSVILLE REGIONAL AIRPORT.

&&

KES
Special weather statement, Jul 10, 7:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
743 PM CDT Sat Jul 10 2021

KYZ010-013-015>017-020-021-110130-
Muhlenberg KY-Crittenden KY-Webster KY-Christian KY-Caldwell KY-
McLean KY-Hopkins KY-
743 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...EAST CENTRAL
CRITTENDEN...NORTHERN CHRISTIAN...CALDWELL...SOUTHERN
MCLEAN...HOPKINS AND WEBSTER COUNTIES UNTIL 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebree to near Marion. Movement was
southeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Madisonville, Central City, Providence, Marion, Dawson Springs,
Sebree, Earlington, Nortonville, Clay, Mortons Gap, and Dixon.

LAT...LON 3719 8691 3704 8721 3705 8726 3701 8727
      3688 8753 3734 8811 3765 8750 3744 8710
      3738 8710 3736 8713 3733 8714 3732 8711
      3737 8708 3736 8703 3732 8699 3727 8698
      3724 8694 3724 8692 3720 8690
TIME...MOT...LOC 0042Z 308DEG 38KT 3756 8750 3733 8796

York
Special weather statement, Jul 10, 7:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
751 PM CDT Sat Jul 10 2021

INZ082-087-088-KYZ019-110115-
Warrick IN-Spencer IN-Pike IN-Daviess KY-
751 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARRICK...SPENCER...
EASTERN PIKE AND DAVIESS COUNTIES UNTIL 815 PM CDT...

At 750 PM CDT, trained weather spotters reported strong
thunderstorms along a line extending from Petersburg Indiana to the
eastern edge of Henderson County. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Owensboro, Boonville, Rockport, Dale, Winslow, Grandview,
Whitesville.

LAT...LON 3800 8677 3799 8686 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3774 8682
      3771 8686 3767 8682 3765 8686 3765 8687
      3764 8731 3855 8720 3852 8715 3854 8710
      3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 0050Z 257DEG 37KT 3855 8714 3771 8722

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:16 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott44 min
Jul 10, 8:23 PM CDTTornado WarningPAHStoddard52 min
Jul 10, 8:58 PM CDTSevere Thunderstorm WarningPAHNew Madrid47 min
Jul 10, 9:22 PM CDTTornado WarningPAHNew Madrid38 min
Jul 10, 9:30 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley45 min
Jul 10, 10:09 PM CDTSpecial Weather StatementPAHButler, Ripley51 min
Jul 10, 10:29 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau6 hr
Jul 10, 11:02 PM CDTFlash Flood WarningPAHScott5 hr
Jul 10, 11:24 PM CDTSpecial Weather StatementPAHMississippi51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.